Alert archive / Virginia / Coastal Flood Statements in 2021

Coastal Flood Statement 26, NWS Wakefield, VA

October 6, 2021Northampton County, Virginia

NWS Wakefield, VA issued this coastal flood statement at Oct 6, 2021, 3:52 AM EDT for Northampton County, Virginia. It took effect at Oct 6, 2021, 8:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2021, 3:52 AM EDT (07:52 UTC)
In effect from
Oct 6, 2021, 8:00 AM EDT
Expired
Oct 6, 2021, 2:00 PM EDT
In force
6 hr
Issued by
NWS Wakefield, VA

County Northampton County, VA

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

205 
WHUS41 KAKQ 060752
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
352 AM EDT Wed Oct 6 2021

VAZ100-061600-
/O.NEW.KAKQ.CF.S.0026.211006T1200Z-211006T1800Z/
Northampton-
352 AM EDT Wed Oct 6 2021

...COASTAL FLOOD STATEMENT IN EFFECT FROM 8 AM THIS MORNING TO
2 PM EDT THIS AFTERNOON...

* WHAT...Around one foot of inundation above ground level 
  expected in low- lying areas near shorelines and tidal 
  waterways.

* WHERE...Northampton County.

* WHEN...From 8 AM this morning to 2 PM EDT this afternoon.

* IMPACTS...Shallow flooding is possible in the most vulnerable
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

OYSTER VA
MLLW CATEGORIES - MINOR 7.0 FT, MODERATE 7.5 FT, MAJOR 8.5 FT
MHHW CATEGORIES - MINOR 2.4 FT, MODERATE 2.9 FT, MAJOR 3.9 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/09 AM     6.6        2.0        0.6        1       NONE    
 06/09 PM     6.5        1.9        0.6        1       NONE    
 07/10 AM     6.9        2.3        0.5        1       NONE    
 07/10 PM     6.3        1.7        0.6        1       NONE    
 08/10 AM     7.0        2.4        0.5        1      MINOR    
 08/11 PM     5.9        1.3        0.5        1       NONE

NASSAWADOX CREEK AT BAYFORD VA
MLLW CATEGORIES - MINOR 3.0 FT, MODERATE 3.5 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.0 FT, MODERATE 1.5 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/11 AM     3.5        1.5        1.5        1     MODERATE  
 06/11 PM     3.3        1.3        1.5        1      MINOR    
 07/11 AM     3.5        1.5        1.4        1     MODERATE  
 07/11 PM     3.1        1.1        1.4        1      MINOR    
 08/12 PM     3.6        1.6        1.5        1     MODERATE  
 09/12 AM     3.0        1.0        1.3        1      MINOR

KIPTOPEKE VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/09 AM     4.2        1.2        0.7        1       NONE    
 06/09 PM     4.1        1.1        0.9        2       NONE    
 07/10 AM     4.4        1.4        0.8        2       NONE    
 07/10 PM     3.9        0.9        0.7        2       NONE    
 08/11 AM     4.3        1.3        0.6        2       NONE    
 08/11 PM     3.7        0.7        0.7        2       NONE

&&

$$
1 follow-up statement
855 
WHUS41 KAKQ 061035
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
635 AM EDT Wed Oct 6 2021

VAZ100-061800-
/O.CON.KAKQ.CF.S.0026.211006T1200Z-211006T1800Z/
Northampton-
635 AM EDT Wed Oct 6 2021

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Around one foot of inundation above ground level 
  expected in low- lying areas near shorelines and tidal 
  waterways.

* WHERE...Northampton County.

* WHEN...From 8 AM this morning to 2 PM EDT this afternoon.

* IMPACTS...Shallow flooding is possible in the most vulnerable
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

OYSTER VA
MLLW CATEGORIES - MINOR 7.0 FT, MODERATE 7.5 FT, MAJOR 8.5 FT
MHHW CATEGORIES - MINOR 2.4 FT, MODERATE 2.9 FT, MAJOR 3.9 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/09 AM     6.6        2.0        0.6        1       NONE    
 06/09 PM     6.5        1.9        0.6        1       NONE    
 07/10 AM     6.9        2.3        0.5        1       NONE    
 07/10 PM     6.3        1.7        0.6        1       NONE    
 08/10 AM     7.0        2.4        0.5        1      MINOR    
 08/11 PM     5.9        1.3        0.5        1       NONE

NASSAWADOX CREEK AT BAYFORD VA
MLLW CATEGORIES - MINOR 3.0 FT, MODERATE 3.5 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.0 FT, MODERATE 1.5 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/11 AM     3.5        1.5        1.5        1     MODERATE  
 06/11 PM     3.3        1.3        1.5        1      MINOR    
 07/11 AM     3.5        1.5        1.4        1     MODERATE  
 07/11 PM     3.1        1.1        1.4        1      MINOR    
 08/12 PM     3.6        1.6        1.5        1     MODERATE  
 09/12 AM     3.0        1.0        1.3        1      MINOR

KIPTOPEKE VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 06/09 AM     4.2        1.2        0.7        1       NONE    
 06/09 PM     4.1        1.1        0.9        2       NONE    
 07/10 AM     4.4        1.4        0.8        2       NONE    
 07/10 PM     3.9        0.9        0.7        2       NONE    
 08/11 AM     4.3        1.3        0.6        2       NONE    
 08/11 PM     3.7        0.7        0.7        2       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Oct 6, 3:24 AM EDT, 28 minutes earlier.

Area forecast discussion, Oct 6, 3:24 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
324 AM EDT Wed Oct 6 2021

.SYNOPSIS...
A frontal boundary will wash out across the Carolinas today. An upper
level low will lift north into the Great Lakes region as high pressure
builds across the northeastern states this afternoon through Friday.
A coastal trough brings additional chances for rain over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 320 AM EDT Wednesday...

Latest MSAS has a weakening cold front across srn Va. This bndry is
progged to wash out across the Carolinas later today as high pres
pushes south from ern Canada into the nern US. Models show the
onshore flow keeps abundant moisture across the area today.

Immediate concern is the widespread stratus/fog dvlpng on north side
of the frontal bndry. No dense fog as of this writing, but will have
to monitor this over the next svrl hrs as to whether any of this
stratus lowers to the ground.

Sct shwrs develop in the upslope favored areas. Although instab is
weak, kept slght chc for (elevated) thunder across the swrn zones
this aftrn. Highest PoPs (50%-60%) west, slght chc along the coast.
Otw, a mstly cldy to cldy day ahead after the morning fog. Still
rather muggy with highs from the low-mid 70s north, upr 70s-lwr 80s
south where some partial sun will be psble.

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
As of 320 AM EDT Wednesday...

Not much of a trigger seen for PoPs tonite as the high conts to
nudge in from the ne. The exception will be across the wrn Piedmont
where low chc PoPs will be maintained due to the weak upslope flow.
Will likely see ptchy fog dvlp as well. Lows in the 60s.

Models point to an uptick in moisture across the south Thurs,
dropping back off to the west and sern coast Thurs nite, then
ramping back up from the south Fri/Fri nite as both the moisture
from the upr lvl low to the west and the tropical offshore moisture
begin to get entrained. This while the north and nern zones stay
mainly dry due to the high to the ne. Low chc PoPs south and west
thru this period (20%-30%), except 30%-40% Fri aftrn and nite. Highs
both Thurs and Fri in the mid-upr 70s. Lows in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 320 AM EDT Wednesday...

Still model differences wrt how this weekend plays out. The GFS is
the driest with bulk of the tropical moisture remaining offshore,
the Canadian is the wettest with widespread moisture spreading north
across the area while the ECMWF is a compromise but trending toward
the GFS in that it keeps the bulk of the moisture east of I95 and
offshore. Given these differences, kept the inherited grids as is
for now. Basically chc PoPs both Sat and Sun as it appears low
pressure will ride nne along a dvlpng coastal trof. If this trend
continues, PoPs may need to be increased along the coast/decreased
over the Piedmont. No changes in the airmass seen with highs both
days in the 70s. Lows in the 60s.

High pressure then builds into the area early next week but shwrs
may linger offshore. Remaining warm with highs both Mon/Tue in the
mid 70s-lwr 80s. Lows in the 60s.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 130 AM EDT Wednesday...

A cold front was located across srn VA early this morning and
will wash out as it sags south into the Carolinas this afternoon
and evening. Meanwhile, the onshore flow around high pressure
building in from the north will keep abundant moisture across
the area through the forecast period. CIGS vary across the region
with IFR ST slowly moving onshore from along the coast. This trend
will continue through sunrise with MVFR/IFR CIGS dvlpng over the
next svrl hrs. May even see a bit of drizzle at SBY. ECG's vsby has
already tanked to 1/2SM, so look for areas of fog as well. E-NE winds
at 10 kts or less.

OUTLOOK...
East/onshore flow conts thru Fri along with sporatic shwr chcs.
Low pressure organizes off the Carolina and SE coast Sat/Sun with
additional flight restrictions possible.

&&

.MARINE...
As of 350 PM EDT Tuesday...

Surface high pressure centered well offshore is losing influence
over the local weather as an upper low slowly consolidates over
southern CONUS. A weak front is entering the northern waters this
afternoon. Winds to the south of this boundary are generally S and
SE 5-10 kt, but transition to E and NE ~10 kt north of the front.
Waves are 1-2 ft with seas 1-3 ft.

Ridge of high pressure builds southward into the Mid-Atlantic region
late this afternoon, pushing the aforementioned cold front southward
into the overnight hours. Flow become NE behind the front for all
the local waters on Wednesday as a surface trough slowly develops
off the GA coast. Winds generally aob 15 kt as the gradient will not
be particularly steep as the high weakens/drops southward. NE winds
will stay around 15 kt for the southern coastal waters Wednesday
night where the gradient will be the strongest. This modestly
strong/lengthy NE flow will allow seas to approach 5 ft near and
south of the VA/NC border Wednesday night into Thursday. Not
confident enough to issue any SCA headlines at this time but
potential for a period of SCA seas is increasing for the southern
coastal waters. Waves in the Bay during this period will range from
1-3 ft (highest near the mouth of the Bay) with seas 3-4 ft for the
northern coastal waters.

Unsettled pattern continues for late week/weekend period as another
high builds over the Northeast and weak coastal low pressure forms
off the SC/GA coast and moves northward. Prolonged period of NE
winds will lead to building seas and the potential for coastal flood
issues in the middle and northern Ches Bay as tidal anomalies rise.

Moderate rip current risk at all beaches on Wednesday with the
potential for a High rip risk on Thursday as onshore flow
continues.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...RMM
Hazardous weather outlook, Oct 6, 3:25 AM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
325 AM EDT Wed Oct 6 2021

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-070730-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
325 AM EDT Wed Oct 6 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-070730-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
325 AM EDT Wed Oct 6 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 10:58 PM EDTAreal Flood AdvisoryAKQJames City, York, City of Williamsburg2 hr

Nearby

Coastal Flood Statements in Virginia, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.